New Mexico, 2017

High Wind in New Mexico, February 12, 2017

February 12, 2017 · NWS EPZ · 2 events in 2 counties and zones

A strong back door cold front moved through the region helped by a 1035mb high pressure over the central plains. Strong east winds occurred on the back side of the front with wind gusts over 60 mph reported around the west slopes of the Organ Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong back door cold front moved through the region helped by a 1035mb high pressure over the central plains. Strong east winds occurred on the back side of the front with wind gusts over 60 mph reported around the west slopes of the Organ Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 12, 2:10 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 12, 2:10 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
210 PM MST Sun Feb 12 2017

.SYNOPSIS...
Sunday brought an abrupt return to winter weather as a strong
cold front pushed in from the east and an upper-level storm
system approached from the west. Strong east winds and much cooler
air has spread across the region as the storm to our west is
bringing instability for more clouds and scattered lowland rain,
mountain snow, and isolated thunderstorms. Cooler conditions and
precipitation chances increase overnight and through the day
Monday with widespread coverage across Southern New Mexico and Far
West Texas. Heavy snow is expected over the area mountains with
over 10 inches likely and up to 20 inches possible. Even the
lowlands may see a mix of rain and snow with light accumulation
over Sierra and far east Otero and Hudspeth counties. This storm
exits the region on Tuesday bringing back drier and warmer weather
through Friday. Another storm system arrives next weekend with
more chances for mountain snow and lowland rain.

&&

.DISCUSSION...
Complicated and active weather pattern in progress over the
forecast area with the arrival of a strong Canadian cold front and
a vigorous Pacific storm system Sunday morning. Visible satellite
showed the frontal progression west through the CWFA this morning
with clouds riding the front to the Bootheel. Strong east winds
will continue in the 25-30 mph gusts to 45 mph range through the
evening hours. Thus we keep the wind advisory in place. However
the stronger winds have not materialized, so we did drop the high
wind warning over the west-slope locations. There has not been
much cold air advection as of yet behind the front as temperatures
have flat-lined steady post frontal. Sfc plots show the cooler air
lagging back over the SE plains of NM.

Aloft the upper-low is will well west over the N Baja. However
there is plenty of moisture and dynamics well ahead of the storm
with PVA and diffluence aloft helping to create lift and
instability over SE AZ and SW NM. In those areas we are seeing
isolated to scattered thunderstorm development and the trend is
increasing. We see a repeat of the instability for Monday so
thunderstorms are in the forecast for Monday also. Storms will be
elevated as the cool surface layer is stable. Any storms that form
will be capable of moderate hail and strong outflow winds.

Temperatures will cool tonight and be the coolest with this system
tonight though Tuesday morning. NAM is the cool model and it
supports snow in Sierra as well as eastern Otero and Hudspeth
counties. A mix of non-accumulating snow will be possible anywhere
across the lowlands in the night and early morning hours. The
snow levels will easily drop to allow area mountains to see
moderate to heavy snow. With forecast QPF of 1.0" to almost 2.0"
liquid...higher elevations could likely see over 10" to as much as
20" of snowfall tonight through early Tuesday. Given this, we
continue the Winter Storm Warning for the mountains and the Snow
Advisory for the small portions of the lowlands mentioned above.

Models are coming into acceptable agreement on storm evolution,
with the system being over the Bootheel mid-day Monday, over El
Paso Monday night, and exiting the area Tuesday Morning. The
primary focus for precipitation will be tonight through Monday
evening, with rain/snow diminishing by Tuesday morning...
especially west. Both the GFS and the ECMWF models show a
secondary wave dropping in behind the current storm and giving
west zones slight probs for precip later TUE into WED morning.
This should be quite limited, but we do have mention in the
forecast.

For the rest of the work week we see dry N/NW flow with a short
wave ridge building in from the west. This will mean warming temps
back to normal and above for THU through SAT. Dry conditions
expected WED through FRI. The next Pacific storm system moves in
as an open wave Saturday, bringing a return to lowland rain and
mountain snow chances for the weekend.

14-Bird

&&

.AVIATION...Valid 13/00Z-14/00Z...
P6SM SCT-BKN030-050 with scattered to numerous -SHRA and TSRAGS
BKN020-030 through 12Z.  Mountains will see a mix of SHRA and 1-3SM
SHSN.  After 12Z cigs will fall at all terminals to MVFR or some
local IFR conditions with rain/thunder and snow showers continuing.
Winds will be east to northeast at 15-25G40KTS and possibly stronger
on western mountain slopes then decreasing toward morning to
10-20G30KTS.

26-Grzywacz

&&

.FIRE WEATHER...
Cold front has moved through the region with temperatures about 20
degrees cooler than last couple.  East to northeast winds have also
increased to over 20-30 mph and will continue to be gusty through
Monday.  Precipitation is expected to be fairly widespread over the
next 24-36 hours with fire danger decreasing significantly for the
week.  Significant snow is possible in the highest elevations of
area mountains with some lowland snow possible in the north and
east.  Some snow or small hail is also possible with thunderstorms.
Temperatures will warm starting Tuesday with highs into the 60s for
the lowlands by the end of the week but relative humidities are
generally expected to remain above 20 percent. Winds will also be
light through Thursday but start to increase Friday ahead of next
system that will bring the next chance for precipitation over the
weekend.

26-Grzywacz

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 38  47  35  54 /  70  80  40  20
Sierra Blanca           34  41  32  49 /  70  80  50  20
Las Cruces              35  45  33  51 /  70  80  40  20
Alamogordo              36  46  31  51 /  90  80  50  30
Cloudcroft              21  29  17  30 / 100 100  80  30
Truth or Consequences   32  45  31  48 /  80  80  50  20
Silver City             33  43  30  47 /  90  80  60  30
Deming                  36  48  32  52 /  70  80  40  20
Lordsburg               34  51  30  55 /  70  70  30  20
West El Paso Metro      38  46  36  52 /  70  80  40  20
Dell City               31  40  28  51 /  80  80  50  20
Fort Hancock            36  49  33  55 /  70  80  40  20
Loma Linda              33  37  31  45 /  70  80  40  20
Fabens                  35  48  32  53 /  70  80  40  20
Santa Teresa            36  45  32  51 /  70  80  40  20
White Sands HQ          40  46  37  51 /  80  80  40  20
Jornada Range           34  44  31  51 /  80  80  40  20
Hatch                   37  47  33  51 /  80  80  40  20
Columbus                38  49  35  53 /  70  70  40  20
Orogrande               36  46  33  51 /  80  80  40  20
Mayhill                 24  32  22  37 / 100  90  80  40
Mescalero               25  35  23  38 / 100  90  80  30
Timberon                25  32  22  36 / 100  90  80  30
Winston                 27  39  24  42 /  90  90  70  30
Hillsboro               32  44  29  48 /  80  90  50  20
Spaceport               32  42  30  48 /  80  80  40  20
Lake Roberts            25  44  21  45 /  90  90  70  30
Hurley                  33  45  29  49 /  80  80  40  30
Cliff                   31  53  27  56 /  80  80  50  30
Mule Creek              34  51  30  55 /  80  70  50  30
Faywood                 33  45  30  48 /  80  80  40  30
Animas                  34  52  30  57 /  70  60  30  20
Hachita                 34  49  31  55 /  70  70  30  20
Antelope Wells          35  52  31  56 /  70  70  30  20
Cloverdale              35  49  33  55 /  70  70  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until midnight MST tonight for NMZ404>407-411-413-
     417.

     Winter Storm Warning until noon MST Tuesday for NMZ414>416.

     Winter Weather Advisory from 10 PM this evening to 11 AM MST
     Tuesday for NMZ409-417.

     Winter Storm Warning from 6 PM this evening to 6 AM MST Tuesday
     for NMZ402-403-408.

TX...Wind Advisory until midnight MST tonight for TXZ418>424.

     Winter Weather Advisory from 10 PM this evening to 11 AM MST
     Tuesday for TXZ420>422.

&&

14/26
Hazardous weather outlook, Feb 12, 4:40 AM MST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
440 AM MST SUN Feb 12 2017

NMZ401>403-408-414>416-131300-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-Eastern
Black Range Foothills-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-
440 AM MST SUN Feb 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight.

A winter storm with a cold front will bring windy and colder weather
today and tonight with rain or rain mixed with snow over the lower
elevations and moderate to heavy snows over the higher mountains
this afternoon through tonight. Total snow amounts will be around 4
to 8 inches above 7500 feet by sunrise Monday with 1 to 3
inches across much of the lower elevations.

There will also be isolated thunderstorms with small hail this
afternoon and tonight.

Windy this afternoon and this evening with wind gusts from 30 to
40 mph possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread snow and rain Monday and Monday night with precipitation
decreasing and ending by Tuesday afternoon. Total snowfall will be
around 10 to 16 inches above 7500 with 4 to 9 inches elsewhere.

Dry weather expected Wednesday through Friday. A few rain showers
possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required to report heavy snows Sunday
afternoon through Tuesday morning.

NMZ404>407-409>413-417-TXZ418>424-131300-
Southwest Desert/Lower Gila
River Valley-Lowlands of the Bootheel-Uplands of the Bootheel-
Southwest Desert/Mimbres Basin-Sierra County Lakes-Northern Dona Ana
County-Southern Dona Ana County/Mesilla Valley-Central Tularosa
Basin-Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
440 AM MST Sun Feb 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico...southwest New Mexico and southwest Texas.

.DAY ONE...Today and Tonight.

Scattered to numerous rain showers mainly this afternoon and
tonight. Isolated thunderstorms with small hail also possible.

Windy today and tonight with east winds gusting around 40 to 50 mph
with gusts to 60 mph along western slopes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Widespread rain showers along with isolated thunderstorms with small
hail Monday. Rain or rain mixed with snow likely Monday night and
early Tuesday morning with up to 3 inches of snow occurring over
a few areas. Rain and snow will diminish Tuesday afternoon and end by
Tuesday evening.

Dry weather expected Wednesday through Friday. A few rain showers
possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter should report hazardous weather such as wind
damage...hail and accumulating snows to the National Weather Service.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Dona Ana County/Mesilla Valley

When
February 12, 4:30 PM MST to 6:00 PM MST
Where
Southern Dona Ana County/Mesilla Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
32.353, -106.833 (the zone’s center; the record gives no point)

A peak gust of 68 mph was reported at the Dripping Springs RAWS. Other peak gusts around the area included 65 mph 2 miles east-southeast of Talavera and 61 mph 10 miles northeast of Las Cruces and also at Twin Peaks.

High Wind, Southern Tularosa Basin

When
February 12, 5:00 PM MST to 9:00 PM MST
Where
Southern Tularosa Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency

A peak gust of 65 mph was recorded by the White Sands Missile Range at San Augustin Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681522, 681523.